Gastrointestinal complications in renal transplant recipients

Claudio Ponticelli, Patrizia Passerini

Research output: Contribution to journalArticle

Abstract

Gastrointestinal complications are frequent in renal transplant recipients and can include oral lesions, esophagitis, peptic ulcer, diarrhea, colon disorders and malignancy. Oral lesions may be caused by drugs such as cyclosporine and sirolimus, by virus or fungal infections. Leukoplakia may develop in patients with Epstein-Barr virus (EBV) infection. The commonest esophageal disorder is represented by fungal esophagitis usually caused by candida. A number of patients may suffer from nausea, vomiting and gastric discomfort. These disorders are more frequent in patients treated with mycophenolate mofetil (MMF). Peptic ulcer is more rare than in the past. Patients with a history of peptic ulcer are particularly prone to this complication. Other gastroduodenal disorders are caused by cytomegalovirus (CMV) and herpes simplex infection. Diarrhea is a frequent disorder which may be caused by pathogen microorganisms or by immunosuppressive agents. The differential diagnosis may be difficult. Colon disorders mainly consist of hemorrhage, usually sustained by CMV infection, or perforation which may be caused by diverticulitis or intestinal ischemia. Colon cancer, anal carcinoma, and EBV-associated lymphoproliferative disorders are particularly frequent in transplant recipients. A particular gastric lymphoma called mucosa-associated lymphoid tissue (MALT) lymphoma may develop in renal transplant patients. It usually responds to the eradication of Helicobacter pylori.

Original languageEnglish
Pages (from-to)643-650
Number of pages8
JournalTransplant International
Volume18
Issue number6
DOIs
Publication statusPublished - Jun 2005

    Fingerprint

Keywords

  • Gastrointestinal complications
  • Immunosuppressive therapy
  • Renal transplantation
  • Renal transplantation complications

ASJC Scopus subject areas

  • Transplantation

Cite this